South Dakota, 2021

Hail and Damaging Winds in South Dakota, August 23 to 24, 2021

August 23 to 24, 2021 · NWS ABR · 20 events in 11 counties and zones

A cluster of severe storms developed in northwestern South Dakota during the late afternoon hours and migrated east, crossing north central and northeast South Dakota through the overnight and early morning hours. This was primarily a wind producing complex with gusts in excess of 100 mph at times which caused sporadic damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A cluster of severe storms developed in northwestern South Dakota during the late afternoon hours and migrated east, crossing north central and northeast South Dakota through the overnight and early morning hours. This was primarily a wind producing complex with gusts in excess of 100 mph at times which caused sporadic damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 23, 3:07 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 23, 3:07 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
407 PM CDT Mon Aug 23 2021

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 406 PM CDT Mon Aug 23 2021

Weak energy aloft is currently overspreading a weak sfc boundary
across south central South Dakota. As a result, a few storms have
developed. This activity is very near and should move into shortly a
favorable environment for severe weather: 50+ kts of effective bulk
shear, 2000+ J/kg of SBCAPE, fairly steep mid level lapse rates and
high DCAPE. Thus, a supercell or two, if they can become
established, may be in the vicinity of or across the southern CWA
through the early evening with large hail and damaging winds the
main threats.

Additional widely scattered elevated storms may develop/spread later
tonight into Tuesday morning further and further northeast in time
across the rest of the forecast area, thanks to warm air/moisture
advection aloft. This activity could well be severe given continued
strong deep layer shear and MUCAPE values at or above 2000 J/kg. A
cold front will work through the area on Tuesday, shifting winds to
the northwest as it does. Wind gusts across central SD over-
performed some today, up to 35 mph. If they do again tomorrow,
marginal red flag criteria may be met as confidence is higher for
slightly drier air leading to around 20 percent RH across the far
southwestern CWA. This cold front could trigger isolated storms
across the far eastern CWA during the afternoon/evening, though
confidence is low. Cooler air moves in behind the front, with lows
in the mid 50s into Wednesday morning.

.LONG TERM...(Wednesday through Monday)
Issued at 406 PM CDT Mon Aug 23 2021

An active pattern continues through the period, as westerly flow
aloft remains across the Northern Plains. A number of short/open
waves propagate through as a result, providing support for
thunderstorm development. This activity being in the proximity of
good deep layer shear, it has the potential to become strong to
severe. Instability may be limited at times given cool temps and
cloud cover, but should be sufficient to aid in this potential at
times given dewpoints in the 60s to near 70 F. The best chance for
more widespread precipitation exists on Thursday as an open wave
moves through.

High temperatures will range 5 degrees above to 10 degrees below
average through the weekend across the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1225 PM CDT Mon Aug 23 2021

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are expected at all sites through the period.
However, widely scattered showers and storms are possible late
this afternoon and early evening around KPIR, and then across the
rest of the area late tonight into Tuesday morning. Temporary
visibility reductions are possible in association with any passing
storms.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Lueck
LONG TERM...Lueck
AVIATION...Lueck
Hazardous weather outlook, Aug 23, 1:48 PM CST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
248 PM CDT Mon Aug 23 2021

MNZ039-046-SDZ004>011-016>023-034>037-242000-
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-
Deuel-Sully-Hughes-Hyde-Hand-
248 PM CDT Mon Aug 23 2021

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated storms are possible overnight. The potential for severe
weather is low though cant be ruled out entirely. The threats will
be limited to hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated storms will continue into Tuesday with a low risk of severe
weather. An active pattern continues through the rest of the work
week, however there is too much uncertainty to nail down specific
timing and threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003-015-033-242000-
Corson-Dewey-Stanley-
248 PM CDT Mon Aug 23 2021 /148 PM MDT Mon Aug 23 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...This afternoon and tonight.

Fire danger will be in the very high category today.

Isolated storms are possible overnight. The potential for severe
weather is low though cant be ruled out entirely. The threats will
be limited to hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Fire danger will be in the very high category Tuesday.

Isolated storms will continue into Tuesday with a low risk of severe
weather. An active pattern continues through the rest of the work
week, however there is too much uncertainty to nail down specific
timing and threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ045-048-051-242000-
Jones-Lyman-Buffalo-
248 PM CDT Mon Aug 23 2021

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...This afternoon and tonight.

Fire danger will be in the very high category today for Jones County.

Isolated severe storms are possible through this early evening, with
2 inch plus diameter hail and damaging winds the main threat.
Additional isolated strong to severe storms are possible tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Fire danger will be in the very high category Tuesday for Jones
County.

Isolated storms will continue into Tuesday with a low risk of severe
weather. An active pattern continues through the rest of the work
week, however there is too much uncertainty to nail down specific
timing and threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LUECK

In the hours before

Local storm report, Aug 23, 10:30 AM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1130 AM CDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             5 NNE LOYALTON          45.36N 99.25W
08/22/2021  E1.75 INCH       EDMUNDS            SD   PUBLIC

&&

RV
Local storm report, Aug 23, 12:35 PM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
135 PM CDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             4 N CRANDALL            45.21N 97.96W
08/22/2021  E1.00 INCH       DAY                SD   PUBLIC

            TIME ESTIMATED BASED ON RADAR.

&&

RV
Local storm report, Aug 23, 12:50 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
150 PM CDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND GST     5 S RICHMOND LAKE REC A 45.47N 98.62W
08/22/2021  M80 MPH          BROWN              SD   MESONET

&&

RV
Local storm report, Aug 23, 1:11 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
211 PM CDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     5 SSW RICHMOND LAKE REC 45.47N 98.64W
08/22/2021  M87 MPH          BROWN              SD   MESONET

            TIME ESTIMATED BASED ON RADAR.

&&

RV
Local storm report, Aug 23, 1:14 PM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
214 PM CDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND GST     5 S RICHMOND LAKE REC A 45.47N 98.62W
08/22/2021  M90 MPH          BROWN              SD   MESONET

            TIME ESTIMATED BASED ON RADAR. BROWN COUNTY
            LANDFILL SHOP #2.

&&

RV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Jones

When
August 23, 4:15 PM CST
Where
Jones County, 0.69 mi S of Westover
Measured
1 in hail
Reported by
Public
Coordinates
43.740, -100.670

Hail, Dewey

When
August 23, 5:13 PM MST
Where
Dewey County, 2.44 mi E of Lantry
Measured
1 in hail
Reported by
Public
Coordinates
45.020, -101.380

Hail, Dewey

When
August 23, 5:19 PM MST
Where
Dewey County, 2.44 mi E of Lantry
Measured
1.25 in hail
Reported by
Public
Coordinates
45.020, -101.380

Thunderstorm Wind, Corson

When
August 23, 7:15 PM MST
Where
Corson County, 10.38 mi S of Bullhead
Measured
87 kt (100 mph) estimated gust
Reported by
Public
Coordinates
45.620, -101.070

Estimated 100 mph winds took shingles off a home and tin off an outbuilding along with downing many large tree branches. A nearby mesonet station recorded a wind gust of over 100 mph.

Thunderstorm Wind, Corson

When
August 23, 7:25 PM MST
Where
Corson County, 12.45 mi S of Bullhead
Measured
87 kt (100 mph) estimated gust
Reported by
Public
Coordinates
45.590, -101.070

Estimated 100 mph winds took the roof off a barn. A nearby mesonet station recorded a wind gust of over 100 mph.

Thunderstorm Wind, Corson

When
August 23, 7:26 PM MST
Where
Corson County, 11.1 mi S of Bullhead
Measured
97 kt (112 mph) measured gust
Reported by
Mesonet
Coordinates
45.610, -101.060

Thunderstorm Wind, Dewey

When
August 23, 7:46 PM MST
Where
Dewey County, Timber Lake
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.430, -101.070

Hail, Dewey

When
August 23, 7:47 PM MST
Where
Dewey County, 2.07 mi N of Timber Lake
Measured
1 in hail
Reported by
Public
Coordinates
45.460, -101.070

Thunderstorm Wind, Corson

When
August 23, 7:52 PM MST
Where
Corson County, 4.26 mi SSW of Little Eagle
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.610, -100.840

Sixty mph winds were estimated.

Thunderstorm Wind, Dewey

When
August 23, 8:08 PM MST
Where
Dewey County, 3.88 mi W of Trail City
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.470, -100.810

Thunderstorm Wind, Campbell

When
August 23, 9:48 PM CST
Where
Campbell County, 1.38 mi N of Herreid Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.870, -100.070

Hail, Potter

When
August 23, 10:24 PM CST
Where
Potter County, 15.63 mi NW of Gettysburg
Measured
1 in hail
Reported by
Public
Coordinates
45.170, -100.190

Thunderstorm Wind, McPherson

When
August 23, 10:43 PM CST
Where
McPherson County, 8.72 mi SW of Langlake
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.770, -99.360

Thunderstorm Wind, McPherson

When
August 23, 10:45 PM CST
Where
McPherson County, 0.84 mi NE of Langlake
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.860, -99.210

Sixty mph winds were estimated.

Thunderstorm Wind, Brown

When
August 23, 11:27 PM CST
Where
Brown County, 7.72 mi W of Winship
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.910, -98.680

Hail, Faulk

When
August 23, 11:28 PM CST
Where
Faulk County, 2.44 mi W of Burkmere
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
45.050, -99.370

Thunderstorm Wind, Hyde

When
August 23, 11:28 PM CST
Where
Hyde County, 17.3 mi N of Highmore Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.780, -99.450

Thunderstorm Wind, Brown

When
August 23, 11:33 PM CST
Where
Brown County, 0.84 mi NW of Winship
Measured
79 kt (91 mph) measured gust
Reported by
Mesonet
Coordinates
45.930, -98.530

Thunderstorm Wind, Day

When
August 24, 4:37 AM CST
Where
Day County, 1.19 mi NE of Andover
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.410, -97.900

Thunderstorm Wind, Roberts

When
August 24, 5:33 AM CST
Where
Roberts County, 1.19 mi NW of Summit
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.310, -97.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972474, 972475, 972476, 972477, 972478, 972479, 972480, 972481, 972482, 972483, 972484, 972485, 972486, 972487, 972488, 972489, 972490, 972491, 972492, 972493.